Illinois, 2004

Damaging Wind in Illinois, May 25, 2004

May 25, 2004 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 1:10 PM CST, 12 hours 10 minutes earlier.

Area forecast discussion, May 24, 1:10 PM CST, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT MON MAY 24 2004

LATEST SURFACE ANALYSIS INDICATES NEARLY STATIONARY FRONT PERCHED
OVER NORTHERN SECTIONS OF THE FORECAST AREA. SOUTHWEST FLOW ALOFT
REMAINS INTACT OVER THE SOUTHWEST 1/3 OF THE REGION WITH SFC DEW
POINTS FROM 70 TO AS HIGH AS 74 AT POF.

WIDELY SCATTERED THUNDERSTORMS JUST AHEAD OF FRONT OVER SOUTHWEST KY
EARLY THIS AFTERNOON LOOK TO BE IN ASSOCIATION WITH A DISTURBANCE
ALOFT DEPICTED WELL BY THE 12Z ETA MODEL RUN. THIS DISTURBANCE WILL
SHIFT EAST OUT OF THE REGION BY MID AFTERNOON...BUT ANOTHER WAVE OF
ENERGY DEPICTED BY THE ETA WILL MOVE IN BY LATE AFTERNOON. THIS
COULD TOUCH OFF SCATTERED THUNDERSTORMS AS WELL AS IT MOVES INTO THE
MOIST/UNSTABLE AIR OVER THE OHIO RIVER VALLEY. WILL NEED TO MONITOR
ANY STORM THAT DOES DEVELOP FOR THE POSSIBILITY OF HAIL AND DAMAGING
WIND GUSTS.

12Z MON MODEL RUNS IN AGREEMENT WITH HOLDING FRONT NEARLY
STATIONARY FOR THE NEXT 24 TO 36 HOURS AS RIPPLES OF ENERGY MOVE
QUICKLY EAST ACROSS THE MID MS VALLEY IN THE NEARLY ZONAL 500 MB
FLOW. BEST CHANCE OF THUNDERSTORMS LATE TONIGHT AND TUE SHOULD BE
OVER OUR NORTHERN COUNTIES IN IL/IN...CLOSER TO AND JUST NORTH OF
THE SFC FRONT. ACTIVITY TONIGHT WILL LIKELY BE DEPENDENT ON HOW LONG
AN AREA OF SEVERE THUNDERSTORMS DEVELOPING OVER THE CENTRAL
PLAIN/MIDWEST THIS AFTERNOON CAN MAINTAIN STRENGTH AFTER SUNDOWN. IF
THEY DO MANAGE TO MAKE IT INTO OUR AREA...IT WOULD PROBABLY BE WELL
AFTER MIDNIGHT.

ETA THERMODYNAMIC PROFILES SUGGEST DECENT CAPPING ON TUE...ESPECIALLY
SOUTH OF THE FRONT IN SE MO AND WRN KY...SO WILL DROP RAIN CHCS TO
THE SLIGHT CATEGORY IN THOSE AREA FOR TUE. HOWEVER...WILL MAINTAIN
CHC POPS IN MUCH OF SRN IL /SRN IN.

THE FRONT IS FORECAST TO SAG JUST SOUTH OF THE FORECAST AREA BY 18Z
WEDNESDAY. HOWEVER...A RATHER POTENT H50 SHORT WAVE IS FORECAST BY
BOTH ETA AND GFS TO MOVE EAST AND SLING PRECIP BACK TO THE NORTH OF
THE FRONT DURING THE DAY. WITH MODELS IN AGREEMENT IN STRENGTH AND
TIMING...THINK WED MAY END UP BEING THE WETTEST DAY OVERALL AS FAR
AS PRECIP AREAL COVERAGE. WILL BUMP POPS UP TO LIKELY ACCORDINGLY.

WILL CONTINUE WITH DAILY CHC OF PRECIP IN THE EXTENDED AS ATMOSPHERE
REMAINS UNCAPPED AT LEAST BY AFTN EACH DAY WITH 700 MB TEMPS COOLER
THAN 10C. WILL MAINTAIN DAILY MENTION OF POPS AS NUMEROUS H50
VORTICES MAXES ARE PROGGED TO PASS OVER THE REGION THROUGH THIS
FORECAST PERIOD AS THE WEST SOUTHWEST FLOW ALOFT PERSISTS.

MAIN DISCREPANCY IN MODEL TEMP FORECAST COMES ON WED. WILL SHADE
TOWARD THE COOLER AVN MOS (MAV) NUMBERS FOR NOW SINCE WE SHOULD BE
ON THE COOL SIDE OF THE SURFACE FRONT WITH QUITE EXTENSIVE PRECIP
COVERAGE EXPECTED. WILL HOLD HIGHS IN THE MID/UPPER 70S MOST AREAS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, May 24, 4:00 AM CST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT MON MAY 24 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-250641-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
500 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MOST OF THE QUAD
STATE TODAY AND TONIGHT. A FRONTAL BOUNDARY WILL STALL OVER THE AREA
TODAY AND LIFT BACK TO THE NORTH THIS EVENING. THIS WILL RESULT IN A
CHANCE OF THUNDERSTORMS FOR THE AFOREMENTIONED TIME FRAME. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADIC
STORMS CAN NOT BE RULED OUT...ESPECIALLY NEAR THE SURFACE BOUNDARY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS SLIGHT RISK OF SEVERE WEATHER ACROSS THE QUAD STATE BOTH
TUESDAY INTO WEDNESDAY AS A STRONGER REENFORCING COLD FRONT OVERTAKES
THE REGION BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 25, 1:20 AM CST
Where
Jefferson County, Belle Rive
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
38.233, -88.733

A house and a barn sustained roof damage. One outbuilding was destroyed, and six to ten trees were blown down. The damage area was approximately 3/4 mile long and 50 yards wide. A National Weather Service site survey determined the damage was caused by a microburst with peak winds from 70 to 75 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397762.